MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
Received a call through the thv hotline.As reported by a field clinical specialist (fcs), during the procedure of a 23 mm sapien 3 valve in the aortic position via transfemoral approach, after the valve was deployed and the esheath was removed, it was observed that the distal end of the esheath was torn, however nothing was detached.There was no injury to patient.The patient was in stable condition and went home.
 
Additional Manufacturer Narrative
Investigation is on going.Device is not returned.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The following sections of this report have been updated: corrected h.6 investigation conclusions and added new information to h.6 type of investigation and investigation findings.The 14f esheath was returned fully expanded and product returned evaluation performed.The following visual observations were found on the returned device: distal tip was torn radially along distal end of liner but still attached.Distal tip did not open along axial score line and was torn left of axial score line.All score line present.Stretching noted throughout tip.Due to the condition of returned device (tip torn), no applicable functional testing was able to be performed.A 3mensio was provided and revealed the patient's access vessels showed no notable calcification and some tortuosity.All inspections are conducted on 100% of units, except in the case of product verification (pv) testing, where the tested units are chosen on a sampling basis.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.A device history record review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A review of the lot history revealed no other similar returned complaints for the trend categories.However, no manufacturing non-conformances were identified during the investigations of the similar complaints.The instructions were reviewed; ifu for esheath, instruction for use (ifu) for commander delivery system, device preparation manual, procedural training manual and no ifu/training deficiencies were identified.The complaint for distal tip torn was confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, "after the valve was deployed and the esheath was removed, it observed that the distal end of the esheath was torn, however nothing detached.There was no injury to patient".Per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.The failure mode is characteristic of sheath tip tear events as described in pra.While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to distal tip tear.As the sheath distal tip was torn, the inner diameter of the sheath was unable to be measured.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement.However, a definitive root cause was unable to be determined at this time.A product risk assessment was previously performed per management discretion to assess the risks associated with distal tip tears on the esheath/esheath+ introducer set.In addition, a capa was previously initiated to capture further investigation and any possible corrective or preventative action activities.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13695051
Report Number2015691-2022-04319
Device Sequence Number4022418
Product Code NPT
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230505(10)63779120
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2023
Device Model Number914ESA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2022
Supplement Date Received by Manufacturer05/13/2022
Initial Report FDA Received Date03/08/2022
Supplement Report FDA Received Date05/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale